Hail, Keith
- When
- May 29, 3:00 PM MST
- Where
- Keith County, 1.73 mi NW of Roscoe
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.150, -101.600
A cold front approached western and north central Nebraska on May 29th, initiating numerous thunderstorms across western and north central Nebraska. Some storms became severe, especially over the Sandhills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A cold front approached western and north central Nebraska on May 29th, initiating numerous thunderstorms across western and north central Nebraska. Some storms became severe, especially over the Sandhills. Hail up to quarter size, thunderstorm wind gusts up to 75 MPH and localized flooding was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 29, 1:47 PM MST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 347 PM CDT Mon May 29 2023 .SYNOPSIS... Issued at 346 PM CDT Mon May 29 2023 Key Messages: - Thunderstorms this evening and tonight, some may be severe with damaging winds and hail the main threats, along with very heavy rain - Daily storm chances continue through the forecast period, including marginal severe Tue & Wed and greatest potential Thu & Fri - Seasonable temps with highs in the 80s Tue & Wed, 70s/80s after Synopsis: Nebraska is caught between two upper closed lows, one centered off the Calif coast and the other the N.Carolina coast. A quasi- stationary front or surface trough stretches across the panhandle and western Sandhills this afternoon, anchored by a low near the Badlands. A couple other little surface boundaries are noted across the Sandhills. && .SHORT TERM...(This evening through Tuesday night) Issued at 346 PM CDT Mon May 29 2023 This evening and tonight... Thunderstorms will continue to develop near the front in western Nebraska and possibly grow upscale or become more organized as they progress eastward. Surface temps in the 80s and dew points near 60F, along with cool temps aloft (around 7C at H7 and -13C at H5), have resulted in ample instability over the forecast area this afternoon. RAP mesoanalysis estimates MLCAPE values of 2000+ j/kg and mid-level lapse rates as steep as 8 C/km. Deep layer shear is marginally supportive of severe storms, currently (as of 20z) measuring 25-30 kts. However, a speed max at H5 approaching from the Rockies may bump those values up this evening. Cloud layer shear vectors are somewhat perpendicular to the main boundary, suggesting isolated/scattered convection to start. Depending on cold pool strength, which may be on the more powerful side compared to shear, the storms may grow upscale into an MCS by late evening. As such, the primary severe threats will likely transition from wind/hail mix to more wind as the event progresses. Additionally, will need to monitor the torrential rain threat. Storm motion vectors are not abnormally slow, but seasonally high PWAT and recent heavy rain/flooding concerns raises the threat. For overall timing and coverage, used a blend of HRRR, NAMnest, and RRFS. This blend suggests initiation (which is just occurring as of 20z) in the western and central Sandhills, increased activity from KIML to KLBF to KONL around 00z, and toward central Neb (KBBW) by 03z. For min temps, stayed near the NBM mean with values ranging from near 50F panhandle to near 60F far north central. Tomorrow... Quasi-zonal flow aloft continues for Nebraska as the pair of upper lows drift east a little. The surface boundary/front will likely be an issue once again as it maintains its general position over western Neb. Southerly flow at H85 up the High Plains continues to draw moisture off the Gulf, which translates to surface dew points in the 50s (west) to around 60F (east). Weak WAA is also noted, suggesting another day of highs in the 80s. This combination will result in sufficient instability for thunderstorms, let alone strong or severe. Forecast MUCAPE values approach 3000 j/kg and mid- level lapse rates near 8 C/km by late afternoon. Deep layer shear appears to be similar to today, marginally supportive of larger hail and stronger winds. An afternoon initiation - evening evolution scenario may be in the works. .LONG TERM...(Wednesday through Monday) Issued at 346 PM CDT Mon May 29 2023 Flow aloft transitions to southwesterly and eventually meridional as the Western US trough axis and accompanying closed low move onshore and toward the Four Corners. Longer range guidance suggests the closed low will stall or meander over the central Rockies. This setup, along with surface features in the vicinity, spell a continued synoptically active period for western Nebraska. Daily thunderstorms are a possibility, but the greater potential for more widespread activity occurs late this week with the approaching upper low. Temperatures should remain seasonable through next weekend with highs generally in the 80s Wednesday, then 70s/lower 80s to round out the period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1213 PM CDT Mon May 29 2023 VFR conditions will prevail through the late afternoon ahead of scattered thunderstorm development across the area. These scattered thunderstorms will be the main aviation concern in the next 24 hours. These storms have the potential to produce gusty and erratic winds, large hail, and heavy rainfall. Confidence is increasing in KLBF seeing organized convection between 01Z to 04Z this evening, thus included a TEMPO group with IFR visibilities and ceilings. For KVTN, confidence is modest in regards to specific impacts to the terminal, however, did opt for a TEMPO group from 22Z to 01Z as this will be the most likely time for thunder. Anticipate these storms to move towards the east through midnight tonight. Given the scattered nature of these storms, future refinements are possible. Low-end VFR conditions are expected behind the departing activity, continuing through the bulk of the overnight on Tuesday. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Snively SHORT TERM...Snively LONG TERM...Snively AVIATION...Viken
Hazardous Weather Outlook National Weather Service North Platte NE 956 AM CDT Mon May 29 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-301500- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 956 AM CDT Mon May 29 2023 /856 AM MDT Mon May 29 2023/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by late this afternoon and persist into tonight. Any storms that develop has the potential for locally heavy rainfall, hail, and strong winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Possibility of strong to briefly severe storms exists for Tuesday afternoon and evening generally south of highways 2 and 91. Hazards include hail, damaging winds, and locally heavy rainfall. Afternoon and nighttime showers and thunderstorms are possible each day Wednesday through Saturday. The severe threat remains uncertain across much of the area at this time. .SPOTTER INFORMATION STATEMENT... Please report any hail, damaging winds, and heavy rainfall to the National Weather Service.
Special Weather Statement
National Weather Service North Platte NE
315 PM CDT Mon May 29 2023
NEZ024-025-094-292100-
Hooker NE-Western Cherry NE-Thomas NE-
315 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of south central
Cherry, northern Hooker and western Thomas Counties through 400 PM
CDT/300 PM MDT/...
At 315 PM CDT/215 PM MDT/, Doppler radar was tracking a strong
thunderstorm 11 miles west of Mullen, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mullen, Seneca, Hecla, Kelso and Weir.
This includes the following highways...
Highway 2 between mile markers 168 and 195.
Highway 97 between mile markers 63 and 80.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.
&&
LAT...LON 4194 10133 4211 10140 4227 10093 4201 10082
TIME...MOT...LOC 2015Z 252DEG 17KT 4205 10127
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
323 PM CDT Mon May 29 2023
NEZ008-009-026-027-292115-
Brown NE-Loup NE-Rock NE-Blaine NE-
323 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of southwestern Rock,
northwestern Loup, southeastern Brown and northeastern Blaine
Counties through 415 PM CDT...
At 323 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Rose, or 12 miles northeast of Brewster, moving
east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rose, Fox Bayou and Duff.
This includes Highway 183 between mile markers 144 and 160.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.
&&
LAT...LON 4198 9980 4215 9987 4231 9940 4206 9929
TIME...MOT...LOC 2023Z 252DEG 17KT 4210 9974
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
350 PM CDT Mon May 29 2023
NEZ036-037-292130-
McPherson NE-Logan NE-
350 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of western Logan and
southeastern McPherson Counties through 430 PM CDT...
At 350 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tryon, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stapleton, Tryon and Ringgold.
This includes the following highways...
Highway 92 between mile markers 203 and 234.
Highway 97 between mile markers 18 and 26.
Highway 83 between mile markers 108 and 113.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Nebraska.
&&
LAT...LON 4140 10103 4153 10107 4167 10056 4141 10047
TIME...MOT...LOC 2050Z 255DEG 19KT 4146 10095
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
426 PM CDT Mon May 29 2023
NEZ005-008-024>026-094-292215-
Brown NE-Hooker NE-Eastern Cherry NE-Western Cherry NE-Blaine NE-
Thomas NE-
426 PM CDT Mon May 29 2023
...Strong thunderstorms will impact portions of southeastern Cherry,
southeastern Hooker, south central Brown, northwestern Blaine and
Thomas Counties through 515 PM CDT/415 PM MDT/...
At 426 PM CDT/326 PM MDT/, Doppler radar was tracking strong
thunderstorms extending from near Purdum to 6 miles east of Seneca
to 15 miles southeast of Mullen. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thedford, Halsey, Seneca, Purdum, Norway, Koshopah, Hawley Flats,
Natwick and Shimmons Lake.
This includes the following highways...
Highway 2 between mile markers 196 and 228.
Highway 97 between mile markers 47 and 50.
Highway 83 between mile markers 137 and 157.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for north central and west central Nebraska.
&&
LAT...LON 4215 9976 4191 10019 4182 10050 4176 10106
4209 10079
TIME...MOT...LOC 2126Z 260DEG 26KT 4206 10033 4204 10071 4184 10093
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SporerSpecial Weather Statement
National Weather Service North Platte NE
428 PM CDT Mon May 29 2023
NEZ057>059-292215-
Perkins NE-Lincoln NE-Keith NE-
428 PM CDT Mon May 29 2023
...A strong thunderstorm will impact portions of northeastern
Perkins, southeastern Keith and west central Lincoln Counties through
515 PM CDT/415 PM MDT/...
At 428 PM CDT/328 PM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles south of Roscoe, or 10 miles southeast of
Ogallala, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ogallala, Sutherland, Paxton, Sutherland Reservoir State Recreation
Area, Sarben, Roscoe, Coker and O'Fallons.
This includes the following highways...
Highway 61 near mile marker 86.
Interstate 80 in Nebraska between mile markers 127 and 162.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern Nebraska.
&&
LAT...LON 4089 10167 4115 10173 4123 10106 4096 10100
TIME...MOT...LOC 2128Z 260DEG 26KT 4103 10158
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
SporerThe North Platte radar (KLNX), 124 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
10 hail, 2 flash flood, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Street flooding reported in Thedford.
Highway 2 partially closed just east of Thedford with water over the road.
Mesonet report of 75 MPH winds at this location.
Emergency manager reports water over county roads southeast of Imperial.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099860, 1099857, 1099858, 1099859, 1099855, 1099861, 1099862, 1099863, 1099864, 1099865, 1099867, 1099866, 1099868, 1099856.